Vitamin B12 has a super-important role in the production of our red blood cells and the well-being of our central nervous system. We all know B12 is found in tons of popular multivitamins, but there’s new research from UCLA that raises questions about whether B12 specifically affects acne. This new study actually found that vitamin B12 changed the gene expression of the skin bacteria, which could have led to acne-promoting inflammation. Yep, crazy interesting, right?
It’s not an entirely new concept that B12 might cause breakouts. As early as the 1950s, it was suggested that vitamin B12 supplements could contribute to some people's acne. But here's the latest.
This new research team at UCLA conducted their study like this: They looked at the skin bacterium in pimple-free people who received a B12 injection. A week after receiving the B12 injection, one of the ten participants broke out in pimples. That person's gene-expression pattern also changed, the researchers found. Before the B12 injection, it was similar to those of the other healthy participants, but 14 days after the vitamin B12 shot, it looked much more like an acne patient's pattern. The researchers also did experiments on P. acnes growing in lab dishes. They found that when they added B12 to the bacteria, the microbes started producing compounds called porphyrins, which promote inflammation in acne.
These researchers cautioned that it's way too early to suggest that people who are dealing with acne should stop taking multivitamins with B12 in them. Most of the studies that have found an increase in acne with vitamin B12 involved large doses of the vitamin given by injections — more B12 than the average person would likely take. We’ll keep you posted as new studies that look at the possible links between vitamin B12 and acne are published!